Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Sioux Falls, SD

January 5, 20185 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Jan 5, 2018, 2:34 PM CST for 5 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 6, 2018, 3:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 2:34 PM CST (20:34 UTC)
In effect from
Jan 6, 2018, 3:00 AM CST
Expired
Jan 6, 2018, 10:00 AM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS43 KFSD 052034
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
234 PM CST Fri Jan 5 2018

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-060445-
/O.NEW.KFSD.WC.Y.0002.180106T0900Z-180106T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
234 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 25 
  below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 3 AM to 10 AM CST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
177 
WWUS43 KFSD 060422
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1022 PM CST Fri Jan 5 2018

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-061600-
/O.CON.KFSD.WC.Y.0002.180106T0900Z-180106T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
1022 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 25 
  below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 3 AM to 10 AM CST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
736 
WWUS43 KFSD 061542
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
942 AM CST Sat Jan 6 2018


IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-061645-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-180106T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
942 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chill values have warmed above criteria this morning but 
will remain below zero along and east of I-29 through the day.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 11:06 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 5, 11:06 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1106 AM CST Fri Jan 5 2018

.SHORT TERM...(Today and Tonight)
Issued at 329 AM CST Fri Jan 5 2018

Clouds will gradually decrease from northeast as a strong high
pressure centered over northern Minnesota moves southeastward over
the weekend. This will keep the area under a easterly surface flow
pattern, leaving most of the low to mid level moisture west of I-29.
Therefore, a few flurries may linger through the middle of the day
along and west of the James River. Today will be another well below
normal day, slightly cooler than Thursday. Highs will generally be
from the single digits into the teens. The coldest readings reside
across southwest Minnesota and northwest Iowa since they are most
influenced by the Arctic high.

Return flow increases on Friday night into Saturday as the
aforementioned high shifts southeast with an area of warm air
advection developing over central South Dakota. Winds will begin to
increase during the nighttime from west to east, as a tight pressure
gradient shifts eastward across the forecast area. Have bumped wind
speed up by blending ADJMAV and Superblend for Saturday afternoon to
produce gusts from 20 to 30 knots. Have also mentioned some patchy
blowing/drifting snow in the grids for those areas where snow has
not been compacted yet. Tonight's low will depend on how fast the
Arctic high moves away of the FA, and the southerly warm air
arrives. Leaned toward BCConsAll for overnight's low to have lows in
the single digits below east of I-29 and in the single digits above
across southeast South Dakota. Wind chills could drop into the 15 to
25 below, mainly over southwest Minnesota and portions of northwest
Iowa. At this point, will not issue a wind chill advisory given that
winds will remain calm (~ 5 knots) for these areas, and the impact
will be minimal compared with colder temperatures of previous
days.

.LONG TERM...(Saturday through Thursday)
Issued at 329 AM CST Fri Jan 5 2018

The main features in the extended are the warming trend for the
weekend, then snow possible as strong upper shortwave moves across
the Plains by midweek.

The first focus is the warming trend beginning Saturday and
continuing into early next week as winds become more from the south.
Highs will generally be in the teens into the upper 20s on Saturday,
but more seasonably on Sunday as a weak impulse of energy sweeps
south of the area. Highs on Sunday will mainly be in the 30s, and
even warmer on Monday along the Missouri River with readings in the
low 40s. A few flurries cannot be ruled out during the weekend as
the weak wave moves through the area.

Attention then turns into the middle of next week as a strong upper
trough moves across the Plains. Models bring a closed 500 mb low
along/near the Pacific coast by 00z Wednesday before shifting east-
northeast into the Plains by Wednesday night and Thursday. There are
still differences between models in terms of location, track, and
strength. The GFS and ECMWF look more aggressive in bringing this
system close to the region, while the Canadian remains slower and
turns weaker as it shifts into the Plains. Compared to the previous
run, the GFS continues to be slightly faster and stronger than
ECMWF, with the 500 mb closed low over Central Plains. The 06Z ECMWF
remain slower and with the closed low farther south. While models
diverge in some details, the potential for a snow making system for
the middle of next week remains. At this moment, have left PoP
chances as guidance suggested and will continue to monitor this
system through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1051 AM CST Fri Jan 5 2018

A band of low end VFR to MVFR stratus continues to reside along
and west of I-29 late this morning. This band is expected to
continue to gradually pull west bringing a SCT deck to KFSD with
KSUX and KHON more likely to remain entrenched within BKN/OVC for
the afternoon hours. Clouds re-expand to the east late in the TAF
period with increasing southerly winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...Kalin
Hazardous weather outlook, Jan 5, 3:59 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CST Fri Jan 5 2018

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-061000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-
359 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Wind chill values from 20 below to 30 below zero will be possible
Friday night into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-NEZ013-014-SDZ038-039-052>055-058>062-064>071-061000-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
359 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Wind chill values from 10 below to 20 below zero will be possible
Friday night into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ050-057-063-061000-
Gregory-Brule-Charles Mix-
359 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.